Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Sacramento, CA

July 21, 2002Plumas County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 21, 2002, 3:30 PM PDT for Plumas County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 3:30 PM PDT (22:30 UTC)
Expired
Jul 21, 2002, 4:15 PM PDT
In force
45 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Plumas County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 212230 CCA
SVRSTO
CAC063-212315-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED CODING TIME
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
326 PM PDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PLUMAS COUNTY IN CALIFORNIA
 
* VALID UNTIL 415 PM PDT

* AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERAL STRONG STORMS NORTH OF QUINCY...MOVING NORTHWEST AT 5 TO   
  10 MPH TOWARDS CHESTER. THESE STORMS ARE CAPABLE OF PRODUCING 
  LARGE HAIL AND POSSIBLY DAMAGING WINDS.   

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  CHESTER
  

LAT...LON 3988 12113 3999 12077 4044 12106 4044 12149

JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM PDT, 30 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT SUN JUL 21 2002

TEMPERATURES VARIED CONSIDERABLE ACROSS THE CWA TODAY AS A BAND OF
DENSE CIRRUS MOVED NORTH ACROSS THE REGION COMBINED WITH THE
LINGERING COOLER MARINE AIR. THE NORTHERN SAC VALLEY WAS EXPERIENCING
UPPER 90S WITH LOWER 80S IN THE SOUTHERN SAC VALLEY. THE ONSHORE
GRADIENT SFO-SAC INCREASED FROM 2.4 TO 3.2 MB BETWEEN NOON AND 2 PM
RESULTING IN 26 MPH WINDS IN THE DELTA AND 10 TO 15 MPH ELSEWHERE IN
THE VALLEY/S. THUNDERSTORM ACTIVITY WAS SUPPRESSED EARLIER TODAY BY
THE EXTENSIVE CLOUD COVER BUT AROUND 2 PM THUNDERSTORMS BEGAN
DEVELOPING OVER THE SIERRA IN NORTH CENTRAL PLUMAS AND SOUTHEAST
SHASTA COUNTIES. MOST OF THE THUNDERSTORM ACTIVITY WILL OCCUR OVER
THE NORTHERN PORTION OF THE CWA TONIGHT DECREASING OVERNIGHT AND
ENDING MONDAY MORNING.

THE UPPER LOW IS FORECAST TO PUSH NORTHWARD ALONG THE COAST BEFORE
TURNING NORTHEAST INTO THE PACIFIC NORTHWEST TUESDAY NIGHT AND
WEDNESDAY MORNING. NEAR NORMAL TEMPERATURE RETURN MONDAY AS THE
MARINE AIR MIXES OUT AND CLOUD LAYER LIFTS NORTHWARD. HIGH PRESSURE
BUILDING NORTH AND WEST FROM THE 4 CORNERS AND A SECONDARY LOW
FORMING OFF THE NORCAL COAST PRODUCE A ZONAL FLOW EFFECTIVELY CUTTING
OFF THE INFLUX OF MONSOONAL MOISTURE. TEMPERATURES GRADUALLY INCREASE
DURING THE WEEK WITH ANOTHER COOL DOWN OVER THE WEEKEND AS A TROUGH
INDICATED BY THE MRF MOVES ACROSS NORCAL. PFJ

.STO...NONE.

BLU UU 063/077 061/078 064 78400
RBL UU 065/096 063/096 066 78300
SAC UU 060/092 059/096 063 78200

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:26 PM PDTSevere Thunderstorm WarningSTOPlumas49 min
Jul 21, 4:16 PM PDTSevere Thunderstorm WarningSTOPlumas, Shasta, Tehama44 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.